MAUDE Adverse Event Report: ALPHATEC SPINE INC SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47127
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The explanted arsenal set screw is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
During 8 week post op visit, a review of the x-ray found one of the set screws had backed out of position.Revision surgery was conducted on (b)(6) 2019.The arsenal spinal fixation system was originally implanted on (b)(6) 2018 during a posterior lumber interbody fusion (plif) of the l4-5.
 
Additional Manufacturer Narrative
An investigation of the returned set screw showed that the threads are not deformed which indicates the set screw had not been cross threaded.However, an evaluation of the bottom set screw surface revealed unusual wear marks.The bottom surface is the surface which interacts with the rod to create a stable construct, therefore the wear pattern on this surface may be indicative of the screw performance.The expected set screw bottom surface pattern is as hour glass wear pattern resulting from a fully tightened set screw, normal to rod, with distributed loading of the rod.The explant set screws show wear marks that are unevenly distributed which indicates a non-normalized loading condition.Additionally, the mating rod does not exhibit the hour glass wear markings and instead contains a single wear mark along the length of the implant.The wear mark is indicative of a set screw failure mode in which slippage had transpired.Based on these findings, the explants indicate that set screw disengagement is a result of a non-distributed loading and non-normalized rod conditions at final lockdown.

Brand Name
SET SCREW (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key8331338
Report Number2027467-2019-00002
Device Sequence Number13699433
Product Code NKB
UDI-Device Identifier00840967124582
UDI-Public(01)00840967124582
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number47127
Device Catalogue Number47127
Device Lot Number8155201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2019
Initial Date Received by Manufacturer 01/17/2019
Supplement Date Received by Manufacturer01/17/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date03/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age52 YR